Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 17, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Mar 2, 2021, 11:10 AM EST. It took effect at Mar 2, 2021, 7:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2021, 11:10 AM EST (16:10 UTC)
- In effect from
- Mar 2, 2021, 7:00 PM EST
- Expired
- Mar 3, 2021, 4:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
969 WHUS73 KMQT 021610 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 1110 AM EST Tue Mar 2 2021 LMZ248-250-030115- /O.CON.KMQT.GL.W.0007.000000T0000Z-210303T0000Z/ /O.NEW.KMQT.SC.Y.0017.210303T0000Z-210303T0900Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 1110 AM EST Tue Mar 2 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST WEDNESDAY... * WHAT...For the Gale Warning, southwest winds 20 to 30 kt with gusts up to 40 kt and waves 6 to 11 ft occurring. For the Small Craft Advisory, south becoming west winds 15 to 25 kt with gusts up to 30 kt and waves 7 to 10 ft expected. * WHERE...Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...For the Gale Warning, until 7 PM EST this evening. For the Small Craft Advisory, from 7 PM this evening to 4 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ162-240>244-263-264-022200- /O.CON.KMQT.GL.W.0007.000000T0000Z-210302T2200Z/ Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- 1110 AM EST Tue Mar 2 2021 /1010 AM CST Tue Mar 2 2021/ ...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST /4 PM CST/ THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and waves 6 to 11 ft occurring. * WHERE...Portions of Western Lake Superior. * WHEN...Until 5 PM EST /4 PM CST/ this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ JAW
2 follow-up statements
656 WHUS73 KMQT 022121 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 421 PM EST Tue Mar 2 2021 LMZ248-250-030530- /O.CON.KMQT.GL.W.0007.000000T0000Z-210303T0000Z/ /O.CON.KMQT.SC.Y.0017.210303T0000Z-210303T0900Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 421 PM EST Tue Mar 2 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WHAT...For the Gale Warning, southwest winds 20 to 30 kt with gusts up to 40 kt and waves 6 to 11 ft occurring. For the Small Craft Advisory, west winds 15 to 25 kt with gusts up to 30 kt and waves 7 to 10 ft expected. * WHERE...Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...For the Gale Warning, until 7 PM EST this evening. For the Small Craft Advisory, until 4 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ162-240>244-263-264-022230- /O.CON.KMQT.GL.W.0007.000000T0000Z-210302T2200Z/ Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- 421 PM EST Tue Mar 2 2021 /321 PM CST Tue Mar 2 2021/ ...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST /4 PM CST/ THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 kt with gusts up to 35 kt and waves 6 to 11 ft occurring. * WHERE...Portions of Western Lake Superior. * WHEN...Until 5 PM EST /4 PM CST/ this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ JSS
286 WHUS73 KMQT 030338 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 1038 PM EST Tue Mar 2 2021 LMZ248-250-030900- /O.CON.KMQT.SC.Y.0017.000000T0000Z-210303T0900Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 1038 PM EST Tue Mar 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WHAT...Waves 5 to 8 ft occurring. * WHERE...Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 4 AM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JSS
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 2, 6:35 AM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Mar 2, 6:35 AM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
635 AM EST Tue Mar 2 2021
.SHORT TERM...(Today and tonight)
Issued at 512 AM EST TUE MAR 2 2021
Water vapor imagery and RAP analysis show yesterday's sharp trof and
associated surge of arctic air now well to the e over New England.
With that trof well to the e and another shortwave moving across the
Canadian Prairies, 500mb heights have rebounded around 200m over the
northern Great Lakes during the last 24hrs. Strengthening
waa/isentropic ascent regime shifting eastward in response to the
upstream shortwave has already spread an ovc mid cloud deck across
much of the fcst area. Prior to the arrival of the clouds, temps
dropped to around -10F at some of the traditional cold spots over
interior western Upper MI. Current temps across the fcst area are
generally in the upper single digits to upper teens F, coldest east
where skies have temporarily become mostly clear.
Strong waa/isentropic ascent will spread into the area today,
powered by a 50-60kt low-level jet translating into the Upper Lakes.
Question is whether or not this isentropic ascent will lead to
sufficient pcpn generation aloft to overcome dry low-levels and
allow pcpn to reach the ground. Fcst soundings suggest low-levels
will probably remain too dry with better chc of sufficient low-level
moistening a little farther e, deeper into the retreating cold air.
Will be close over the tip of the Keweenaw and far eastern fcst area
though. So, opted to retain a mention of flurries/sprinkles or schc
-shsnra.
Bigger story today will be the wind associated with the low-level
jet. As is typically the case, the question is how deep into the
inversion will the mixed layer build to tap stronger winds. In
general, fcst soundings suggest mixed layer will be able to tap 30-
40kt winds. So, much of the area should see 30+mph gusts today with
some locations up to around 40mph. The highest gusts should occur in
the downslope areas around Marquette to Munising to Grand Marais,
and from near the Lake Michigan shoreline to around Newberry. The
brisk winds up Lake Michigan will build waves to around 8-12 feet.
So, a Lakeshore Flood Advy remains in effect along the shoreline of
Schoolcraft County today. Quite a bit of high cloudiness and at
times broken mid clouds will be over the area today. Still, temps
will be able to rebound into the 30s and lower 40s F, warmest w and
coolest downwind of Lake MI (around 34F there). If there is more sun
than anticipated, some locations over the w could reach the mid 40s.
Cold front will move s across Upper MI tonight. Fcst soundings show
a few thousand ft of low-level moisture developing after the front
passes. Temps in this moist layer may not reach -10C, increasing the
prospect of potential -fzdz. Where postfrontal n to nw winds upslope
the sharpest (mainly western Upper MI e to Marquette County),
maintained a schc mention of -fzdz/-shsn overnight tonight.
.LONG TERM...(Wednesday through Monday)
Issued at 415 AM EST TUE MAR 2 2021
Wednesday will start off with an inverted surface trough developing
over the lakes. This will be in response to a very weak upper level
shortwave disturbance propagating along the nw flow at the H5
levels. Model soundings show the potential for some light
precipitation onshore via northerly flow in the east half off Lake
Superior, and ne flow for the west half of Upper Michigan. An
inversion aloft does present the possibility of a warm nose scenario
for Upper Michigan per model soundings. Could be a couple hours
between sunrise and late morning of light drizzle to freezing
drizzle Wednesday. Amounts don't appear to be concerning at this
time. Cloud cover should transition to the east half of Upper
Michigan by late afternoon. Weak CAA from Ontario toward the eastern
third of the CWA will keep the clouds around through the remainder
of Wednesday. High temperatures will be near seasonal averages
ranging from the upper 200s to upper 30s. Warmest areas will be over
south central Upper Michigan closest to the WI/MI state line.
Wednesday night into Saturday will see steep upper level ridge
amplification occur over the Central CONUS. Amplification of ridge
will begin to take on the appearance of an omega block, with two
pronounced longwave troughs on the west/east side of North America.
This will create nw flow aloft, and any energy riding along the east
half of this ridge axis will propagate quickly toward the northern
Great Lakes region and over to the New England area. Additional
weather feature to take note of is that the occluded upper level Low
over Quebec will continue to ebb and flow with shortwave impulses
propagating along the main jet stream. This solution is modeled in
solid agreement with the extended guidance. Long story short is that
it will impinge on Upper Michigan's gradual warming trend and delay
it by at least 24-48 hours. A couple of days looked like a slam dunk
for highs in the 40 to 50 degree range for the entire weekend over
the CWA. Now looking like that will happen Sunday into the first
part of next week.
The upper level ridge axis will slowly shift east over the Great
Lakes by Sunday and Monday. This will result in above average
temperatures for several areas. The anomalously warm temperatures
will play their part in helping the extended range forecast become
tricky. Several shortwave troughs are progged to propagate over the
CONUS next week. Depending on the storm system tracks, the warm air
that is in place could result in scenarios where Upper Michigan sees
all rain, albeit a cold rain. However, if colder air is advected
south over the CWA ahead of the weather systems, we could see
additional chances of a rain/snow to all snow solution. The gradual
warming trend will be pushed back slightly for the extended period,
with an active weather pattern creating above average chances of
precipitation as well.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM EST TUE MAR 2 2021
VFR conditions are expected at KIWD/KCMX/KSAW thru this evening. A
strong low-level jet translating across the area will result in LLWS
at all terminals thru the morning hrs. Then, as mixed layer builds,
LLWS will end with sfc winds becoming gusty to around 35kt. A cold
front will drop s across the area tonight. In its wake, MVFR cigs
will develop at KCMX/KSAW, and IFR cigs will develop at KIWD.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 512 AM EST TUE MAR 2 2021
Tight pres gradient btwn low pres tracking e to northern Ontario and
high pres dropping se thru the Ohio Valley will result in sw gales
of 35-40kt developing across the w half of Lake Superior today. Some
gale force gusts will probably occur at times across eastern Lake
Superior this aftn as well. Air mass will be warming today, but
until it warms sufficiently this morning, hvy freezing spray will be
possible. Winds will begin to diminish late aftn and more so tonight
despite a cold frontal passage. Winds from Wed thru the end of the
week should mostly be under 20kt. However, there may be a few
periods during that time frame where winds will gust to around 25kt
over eastern Lake Superior.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Advisory from noon today to 10 PM EST this
evening for MIZ014.
Lake Superior...
Heavy Freezing Spray Warning until 9 AM EST /8 AM CST/ this
morning for LSZ162-240>251-263>267.
Gale Warning until 5 PM EST /4 PM CST/ this afternoon for LSZ162-
240>244-263-264.
Lake Michigan...
Gale Warning until 7 PM EST this evening for LMZ248-250.
&&
SHORT TERM...Rolfson
LONG TERM...BW
AVIATION...Rolfson
MARINE...RolfsonHazardous weather outlook, Mar 2, 4:51 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 451 AM EST Tue Mar 2 2021 MIZ001>007-009>013-084-085-031000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 451 AM EST Tue Mar 2 2021 /351 AM CST Tue Mar 2 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Patchy light freezing drizzle is possible late tonight in the higher terrain of western and central Upper Michigan. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy light freezing drizzle is possible Wednesday morning in the higher terrain of western and central Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ014-031000- Southern Schoolcraft- 451 AM EST Tue Mar 2 2021 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Today and Tonight Strong southwest winds developing on today will build waves to 8 to 12 feet causing minor lakeshore flooding and beach erosion near the Lake Michigan shoreline from this afternoon into this evening. See the latest Lakeshore Hazard Message for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit any lakeshore flooding or beach erosion reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LSZ162-240>251-263>267-031000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 451 AM EST Tue Mar 2 2021 /351 AM CST Tue Mar 2 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Southwest gales to 35 knots are expected across mainly the west half of Lake Superior today. See the latest Open Lake Forecast and Marine Weather Message for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-031000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 451 AM EST Tue Mar 2 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Southwest gales to 40 knots are expected today. See the latest Nearshore Marine Forecast and Marine Weather Message for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. BW
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.